Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 88, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 20, 2006, 12:16 AM CDT for Chickasaw County, Howard County, Iowa. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2006, 12:16 AM CDT (05:16 UTC)
- Expired
- Jul 20, 2006, 1:00 AM CDT
- In force
- 44 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
Counties Chickasaw County, IA, Howard County, IA
The radar
The La Crosse radar (KARX), 109 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 12:20 AM CDT | TSTM WND GST 70 | Riceville, IA | LOTS OF LIMBS DOWN. |
| Jul 20, 12:35 AM CDT | TSTM WND DMG | 3 S Cresco, IA | TREES DOWN ALONG COUNTY ROAD A46 SOUTH OF CRESCO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 9:44 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -458 J/kg
- Mixed-layer LCL
- 1336 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 200516 SVRARX IAC037-089-200600- /O.NEW.KARX.SV.W.0088.060720T0516Z-060720T0600Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 1216 AM CDT THU JUL 20 2006 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CHICKASAW COUNTY IN NORTHEAST IOWA... HOWARD COUNTY IN NORTHEAST IOWA... * UNTIL 100 AM CDT * AT 1213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM COUNTY V 10 AND 40TH STREET TO 7 MILES SOUTHWEST OF COUNTY B 17 AND BELL AVENUE...OR ALONG A LINE EXTENDING FROM 19 MILES WEST OF CRESCO TO 9 MILES NORTH OF CHARLES CITY...AND MOVING EAST AT 60 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... RICEVILLE AND COUNTY V 10 AND 40TH STREET AROUND 1215 AM... LIME SPRINGS AND ELMA AROUND 1220 AM... COUNTY ROADS B 28 AND V 18 AND LOURDES AROUND 1225 AM... CRESCO AND JERICO AROUND 1230 AM... COUNTY ROADS V 58 AND A 46 AND JACKSONVILLE AROUND 1235 AM... OSAGE REPORTED 60 MPH WINDS AT 1210 AM. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. LAT...LON 4349 9256 4312 9256 4311 9209 4350 9208 $$ BAUMGARDT
4 follow-up statements
000 WWUS53 KARX 200529 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1227 AM CDT THU JUL 20 2006 IAC037-089-200600- /O.CON.KARX.SV.W.0088.000000T0000Z-060720T0600Z/ HOWARD IA-CHICKASAW IA- 1227 AM CDT THU JUL 20 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT FOR NORTHERN CHICKASAW AND HOWARD COUNTIES... AT 1220 AM...A SPOTTER MEASURED WINDS AT 70 MPH IN RICEVILLE ALONG HIGHWAY 9 IN WESTERN HOWARD COUNTY. AT 1226 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM LIME SPRINGS TO COUNTY ROADS B 28 AND V 18...OR ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF CRESCO TO 8 MILES NORTHWEST OF NEW HAMPTON...MOVING EAST AT 60 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... CRESCO AND JERICO AROUND 1235 AM... PROTIVIN AND COUNTY ROADS V 58 AND A 46 AROUND 1240 AM... LITTLE TURKEY AROUND 1245 AM... REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4349 9256 4312 9256 4311 9209 4350 9208 $$ BAUMGARDT
000 WWUS53 KARX 200538 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1237 AM CDT THU JUL 20 2006 IAC037-089-200600- /O.CON.KARX.SV.W.0088.000000T0000Z-060720T0600Z/ HOWARD IA-CHICKASAW IA- 1237 AM CDT THU JUL 20 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT FOR NORTHERN CHICKASAW AND HOWARD COUNTIES... AT 1234 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM CRESCO TO DEVON...OR ALONG A LINE EXTENDING FROM CRESCO TO NEW HAMPTON...MOVING EAST AT 65 MPH. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4349 9256 4312 9256 4311 9209 4350 9208 $$ BAUMGARDT
000 WWUS53 KARX 200546 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1243 AM CDT THU JUL 20 2006 IAC037-089-200600- /O.CON.KARX.SV.W.0088.000000T0000Z-060720T0600Z/ HOWARD IA-CHICKASAW IA- 1243 AM CDT THU JUL 20 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT FOR NORTHERN CHICKASAW AND HOWARD COUNTIES... A TREE BRANCH WAS REPORTED DOWN IN NEW HAMPTON AND ALTA VISTA FIRE REPORTED STRONG WINDS BETWEEN 1220 AM AND 1235 AM. AT 1239 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES EAST OF COUNTY ROADS V 58 AND A 46 TO JACKSONVILLE...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF CRESCO TO NEW HAMPTON...MOVING EAST AT 60 MPH. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4349 9256 4312 9256 4311 9209 4350 9208 $$ BAUMGARDT
000 WWUS53 KARX 200555 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1255 AM CDT THU JUL 20 2006 IAC037-089-200605- /O.EXP.KARX.SV.W.0088.000000T0000Z-060720T0600Z/ HOWARD IA-CHICKASAW IA- 1255 AM CDT THU JUL 20 2006 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CHICKASAW AND HOWARD COUNTIES EXPIRES AT 100 AM CDT... THE STORM WHICH PROMPTED THIS WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 4349 9256 4312 9256 4311 9209 4350 9208 $$ BAUMGARDT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 9:22 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Jul 19, 9:22 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 922 PM CDT WED JUL 19 2006 .UPDATE...AS OF 02Z...OLD OUTFLOW BOUNDARY FROM TODAYS EARLIER CONVECTION STILL DRAPED FROM NORTHWEST IL INTO CENTRAL AND NORTHWEST IOWA. MEANWHILE...SURFACE COLD FRONT EXTENDED FROM NORTHERN MN TO LOW PRESSURE IN EASTERN NEBRASKA. PER LATEST RUC AND NAM/WRF...850MB MOISTURE TRANSPORT BEGINNING TO INCREASE WITH INCREASE IN LOW LEVEL JET. AS A RESULT...CONVECTION OVER PARTS OF SOUTHERN MN AND NORTHERN IOWA HAS BEGUN TO INTENSIFY. EVEN THOUGH SURFACE BASED INSTABILITY HAS BEEN BEST TO OUR SOUTH AND WEST...ELEVATED INSTABILITY REMAINS SUFFICIENT FOR SEVERE STORMS. LARGE HAIL AND DAMAGING WINDS APPEARS TO BE THE PRIMARY THREAT INTO THE EARLY MORNING HOURS OF THURSDAY. SEE LATEST HAZARDOUS WEATHER OUTLOOK. NO MAJOR CHANGES ANTICIPATED TO CURRENT DATA BASE WITH RESPECT TO RAIN PROBABILITIES. WILL PROBABLY NEED TO ADD SEVERE POTENTIAL IF CONVECTION CONTINUES TO INTENSIFY AND PROPAGATE EASTWARD. COORDINATED WITH SPC AND SEVERE WEATHER WATCH APPEARS PROBABLE. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && THOMPSON
Hazardous weather outlook, Jul 19, 8:24 PM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 824 PM CDT WED JUL 19 2006 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-201100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 824 PM CDT WED JUL 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT A COLD FRONT APPROACHING FROM THE WEST SHOULD TRIGGER ADDITIONAL THUNDERSTORMS. AT THIS TIME...SEVERE STORMS ARE STILL POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT...MAINLY ALONG AND SOUTH OF A CLAREMONT MINNESOTA...TO TOMAH AND ADAMS WISCONSIN LINE. ANY TORNADO THREAT APPEARS TO BE CONFINED MAINLY TO PORTIONS OF NORTHEAST IOWA AND ADJACENT AREAS OF SOUTHWEST WISCONSIN. IN ADDITION...LOCALLY HEAVY RAIN IS POSSIBLE...WHICH COULD CAUSE RUNOFF PROBLEMS...ESPECIALLY IN URBAN AREAS AND STEEP TERRAIN. THE BEST TIME FOR SEVERE STORMS SHOULD BE UNTIL AROUND 3 AM THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER SYSTEM WILL MOVE INTO THE AREA FOR SUNDAY NIGHT AND MONDAY... BRINGING A CHANCE FOR THUNDERSTORMS. WHILE SEVERE WEATHER IS CURRENTLY NOT ANTICIPATED WITH THIS SYSTEM...IT IS STILL TOO EARLY TO DETERMINE WITH CONFIDENCE THE SEVERE POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY STILL BE NEEDED TONIGHT AND SPOTTER GROUPS ARE ADVISED TO CONTINUE MONITORING THE LATEST WEATHER INFORMATION. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. THOMPSON
In the hours before
Local storm report, Jul 19, 11:00 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1100 PM CDT WED JUL 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 PM HAIL 7 W ORONOCO 44.16N 92.68W
07/19/2006 E0.75 INCH DODGE MN FIRE DEPT/RESCUE
&&
SHEALocal storm report, Jul 19, 11:13 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1113 PM CDT WED JUL 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 PM HAIL 3 S KELLOGG 44.26N 92.00W
07/19/2006 E0.88 INCH WABASHA MN PUBLIC
&&
SHEALocal storm report, Jul 20, 12:00 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1200 AM CDT THU JUL 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM TSTM WND DMG 3 NW WAUMANDEE 44.33N 91.74W
07/19/2006 BUFFALO WI LAW ENFORCEMENT
TREES DOWN NEAR HIGHWAY 88 AND COUNTY ROAD E.
&&
SHEALocal storm report, Jul 20, 12:04 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1204 AM CDT THU JUL 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM HAIL CONCEPTION 44.26N 92.10W
07/19/2006 E0.50 INCH WABASHA MN TRAINED SPOTTER
1155 PM HAIL KELLOGG 44.31N 92.00W
07/19/2006 E0.88 INCH WABASHA MN AMATEUR RADIO
1155 PM HAIL LAKE CITY 44.45N 92.28W
07/19/2006 E0.25 INCH WABASHA MN AMATEUR RADIO
&&
BREESERLocal storm report, Jul 20, 12:13 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1213 AM CDT THU JUL 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM TSTM WND GST 3 W OSAGE 43.28N 92.87W
07/20/2006 E60 MPH MITCHELL IA LAW ENFORCEMENT
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 11:58 PM CDT | Severe Thunderstorm Warning | ARX | Mitchell | 32 min |
| Jul 20, 12:33 AM CDT | Severe Thunderstorm Warning | ARX | Fayette, Winneshiek | 42 min |
| Jul 20, 1:47 AM CDT | Severe Thunderstorm Warning | ARX | Clayton | 43 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.